Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 5, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 8, 1997, 8:28 PM CDT for Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 8, 1997, 8:28 PM CDT (01:28 UTC)
- Expired
- May 8, 1997, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wichita County, TX
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 090126
FFWOKC
TXC485-090415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT THU MAY 08 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1115 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHERN TEXAS
WICHITA
INCLUDING THE FOLLOWING LOCATIONS
IOWA PARK...SHEPPARD AFB AND WICHITA FALLS
EXTREMELY HEAVY RAINFALL HAS BEEN REPORTED IN PARTS OF WICHITA FALLS
WITH OBSERVED TOTALS OF OVER 4 INCHES PER HOUR REPORTED. NUMEROUS
REPORTS OF FLOODED ROADS AND VEHICLE RESCUES HAVE BEEN RECEIVED. THIS IS
A POTENTIALLY DANGEROUS SITUATION FOR PARTS OF WICHITA FALLS. ALTHOUGH
THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA... ADDITIONAL PERIODS OF
MODERATE TO LOCALLY HEAVY RAIN WILL LIKELY CONTINUE THROUGH LATE
EVENING AND MAY LEAD TO ADDITIONAL FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
LAT...LON 3385 9844 3385 9888 3413 9884 3405 9843
MLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:38 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 8, 2:38 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 237 PM CDT THU MAY 8 1997 MODELS SEEM TO BE IN XCLNT AGRMT ON MAIN FTRS TO AFFECT THE FA OVER THE NEXT CPL DAYS. ALL PUSH CDFNT THRU THE FA OVRNT TNGT AND CLEAR THINGS OUT TMRW FM THE N AND E. WITH CDFNT ACRS THE AREA THIS EVE AND LOTS OF LOW LVL MSTR AND INSTABILITY NR AND S OF THE FNT...XPCT SCT SHRS AND TSTMS TO DVLP MNLY IN THE SRN HALF OF THE FA. A FEW STMS MAY GENERATE LARGE HAIL THIS EVE. GENLY WENT WITH FWC TEMPS XCPT FOR THE SPS AREA TNGT AND TMRW. NLY FLOW AND LNGRG DAYTIME CLDS WL LKLY KEEP TEMPS THERE ABT 5 TO 10 DEG BLO FWC VALUES. ON THE OTR HAND...FAN NUMBERS LOOK AWFULLY LOW FOR TMRW CONSDRG UPSTRM TEMPS AND TIME OF YEAR. ANTHR CDFNT IS PROGD INTO THE AREA MON AND TUE IN THE EXTDD PDS...ALG WITH THE USUAL TSTMS. FCSTID = 23 = CMS OKC 50 69 45 75 / 30 0 0 0 HBR 49 70 44 76 / 30 0 0 0 SPS 50 68 47 75 / 60 10 0 0 GAG 43 67 42 75 / 10 0 0 0 PNC 45 68 47 75 / 10 0 0 0 DUA 55 72 48 75 / 60 10 0 0 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 8, 4:40 PM CDT, 3 hours 48 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 0440 PM CDT THU MAY 8 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0427 PM 5 E HOLLIS OK 1.00 INCH HAIL 5/08/97 HARMON 0435 PM 9 W ALTUS OK 1.00 INCH HAIL 05/08/97 JACKSON BZ
Local storm report, May 8, 5:20 PM CDT, 3 hours 8 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 0520 PM CDT THU MAY 8 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0435 PM 7 SE HOLLIS OK 1.75 INCH HAIL 05/08/97 HARMON 0450 PM 3 SSE GOULD OK 1.00 INCH HAIL 05/08/97 HARMON 0450 PM 15 W CROWELL TX 0.88 INCH HAIL 05/08/97 FOARD 0503 PM GOREE TX 1.75 INCH HAIL 05/08/97 KNOX 0505 PM 6 SW DUKE OK 1.75 INCH HAIL 05/08/97 JACKSON BZ
Local storm report, May 8, 5:35 PM CDT, 2 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0531 PM CDT THU MAY 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 4.0 S TIPTON OK 61.2 MPH WIND GUST, MEASURED
05/08/97 TILLMAN OKLAHOMA MESONETWORKLocal storm report, May 8, 6:51 PM CDT, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
0545 PM FREDERICK OK 1.00 INCH HAIL
05/08/97 TILLMAN 0.75-1.00 INCH HAIL COVERING
GROUND
0555 PM 12 N VERNON TX 1.75 INCH HAIL
05/08/97 WILBARGER
0555 PM 2E GILLILAND TX 1.75 INCH HAIL
05/08/97 KNOX 0.75-1.75 INCH HAIL COVERING
GROUND
0600 PM FARGO TX 1.75 INCH HAIL
05/08/97 WILBARGER
0633 PM HAROLD TX 60 MPH WINDS AND 0.75 INCH HAIL
05/08/97 WILBARGER
0634 PM 4 W GRANDFIELD OK 0.88 INCH HAIL
05/08/97 TILLMAN
BZLocal storm report, May 8, 6:52 PM CDT, 1 hour 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
0545 PM FREDERICK OK 1.00 INCH HAIL
05/08/97 TILLMAN 0.75-1.00 INCH HAIL COVERING
GROUND
0555 PM 12 N VERNON TX 1.75 INCH HAIL
05/08/97 WILBARGER
0555 PM 2E GILLILAND TX 1.75 INCH HAIL
05/08/97 KNOX 0.75-1.75 INCH HAIL COVERING
GROUND
0600 PM FARGO TX 1.75 INCH HAIL
05/08/97 WILBARGER
0633 PM HAROLD TX 60 MPH WINDS AND 0.75 INCH HAIL
05/08/97 WILBARGER
0634 PM 4 W GRANDFIELD OK 0.88 INCH HAIL
05/08/97 TILLMAN
BZThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 52 min |
| May 8, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wichita, Wilbarger | 45 min |
| May 8, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 45 min |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay, Wichita | 50 min |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 50 min |
| May 8, 8:00 PM CDT | Tornado Warning | OUN | Clay | 45 min |
| May 8, 8:34 PM CDT | Flash Flood Warning | OUN | Archer, Clay | 3 hr |
| May 8, 8:41 PM CDT | Tornado Warning | OUN | Clay | 34 min |
| May 8, 9:24 PM CDT | Flash Flood Warning | OUN | Baylor, Knox | 4 hr |
| May 8, 11:09 PM CDT | Flash Flood Warning | OUN | Archer, Clay, Wichita | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.